In previous studies, estrogen delayed the onset and eased the course of a MS-like disease in animals, suggesting that oral contraceptives, which contain estrogen, and pregnancy and the postpartum period afterward, both states associated with profound hormonal changes, may alter the clinical course or affect the risk of developing the disease, according to background information in the article.
Álvaro Alonso, M.D., Ph.D., of the Harvard School of Public Health, Boston, and colleagues compared 106 women who had a new diagnosis of MS between January 1, 1993 and December 31, 2000 with 1,001 matched women without MS as controls. Individuals included in the analysis were drawn from a research database that includes medical and pharmacy records for three million Britons.
"The incidence of MS in OC [oral contraceptives] users was 40 percent lower than in nonusers," the authors report. "Women had a higher risk of developing first symptoms of MS in the six months following a pregnancy and a non-significant lower risk during pregnancy, compared with those with no pregnancy. ... This is consistent with studies on the effect of pregnancy in patients with MS and the immunological changes associated with pregnancy."
"Recent OC use and, possibly, current pregnancy are associated with a lower risk of developing MS," the authors conclude. "On the contrary, the postpartum period confers a higher risk of MS onset. Our findings suggest that high levels of exogenous [from outside the body] estrogens from OC use and of endogenous [from the body] estrogens during pregnancy may delay the first clinical attack of MS."
(Arch Neurol. 2005; 62:1362-1365. Available pre-embargo to the media at www.jamamedia.org.)
Editor's Note: This study was supported by a grant from the National Multiple Sclerosis Society, New York, N.Y. Dr. Alonso was supported by a Fulbright Program fellowship, New York.
For more information, contact JAMA/Archives Media Relations at 312-464-JAMA (5262) or email firstname.lastname@example.org.